How Naloxone Can Reverse Opiate Overdoses and Save Lives
When 30-year-old police officer Theodore Travis responded to a call about an unresponsive man who was locked in a car in a parking lot, the outlook wasn’t good. The man, who was in his 40s, didn’t wake up when Travis banged on the doors and windows. He had the sweaty, pale look of someone who had overdosed and was barely breathing, if at all. After forcing the window open, Travis immediately grabbed a small spray bottle and squeezed it, spraying a mist into the man’s nostrils. Within seconds, the unconscious man began to breathe and, a few minutes later, he was alert.
The spray was a medicine called Narcan (naloxone), which reverses the effects of opiates almost immediately, and it very likely saved the man’s life. Travis sees overdoses every week; he saw three recently between a Sunday and Thursday. Across the country, many police and emergency response teams now carry naloxone with them, and families of opiate addicts are learning more about how to acquire and use it. For these groups, naloxone needs to be readily available because, as Travis says, “It’s a matter of seconds when somebody overdoses.”
Opiate Drug Use Increase and Naloxone
Opiate drug overdoses, whether by prescription opioid medication or street drugs like heroin, have killed more than half a million people since 2000. The problem stretches across all ages and socioeconomic groups. Each year, the number of deaths rises, and the U.S. Centers for Disease Control and Prevention reports overdosing has reached epidemic proportions, surpassing car crashes as the leading cause of accidental death.
Naloxone is not a new drug; hospitals have used it since the 1970s to treat overdose patients. As deaths from overdose continue to skyrocket, interest in naloxone has increased. In the mid-’90s, some communities began to make it available to emergency responders as well as drug users, their families and friends. More than 26,000 overdoses were reversed by naloxone given by non-medical individuals between 1996 and 2014.
How to Use Naloxone
Naloxone comes in two forms: injection and nasal spray. The injection kit comes with a syringe containing a pre-measured dose that you inject into a muscle, such as the thigh. It can even be given through clothing, if necessary. If the person doesn’t respond within two or three minutes, you should give them another dose, which can be repeated as often as necessary until emergency personnel arrive.
In late 2015, the FDA issued a fast track approval of Narcan, the nasal spray version of naloxone, which you simply spray into a person’s nose. Each bottle contains one dose and, as with the injection, if the person doesn’t start breathing within a minute or two, you repeat the dose with another bottle until help arrives. Even if you’re not sure it’s an overdose, you can still give naloxone—it will not cause harm on its own. However, the effects of the drug wear off after about 90 minutes, so it’s important to seek medical treatment right away.
Where to Get Naloxone
Increasingly, police and other first responders carry a supply of Narcan or injectable naloxone with them, but they may not arrive in time to prevent death in case of overdose. If you use opioids or know someone who does, you can ask your pharmacist or healthcare provider for information about how to get naloxone. It is available by prescription everywhere in the U.S. through drugstores and online. In 2014, CVS Pharmacy became the first chain drugstore to offer it on a non-prescription basis. That program has expanded to 20 states, with another 20 expected to start offering it in the next year. Walgreens has also announced they will sell naloxone on a non-prescription basis, and some privately owned drugstores are doing the same. Any high school can also request a free Narcan kit containing two doses of the spray through the Clinton Foundation.
If You Use Opioids
If you are an opioid user, it is unlikely you will be able to treat yourself if you overdose, so it’s important someone close to you knows where you keep naloxone and how to use it. Explain that if you have stopped breathing, they should give you the medicine immediately and if you don’t start breathing again within 2 to 5 minutes, to give you another dose. Someone should always call 911, because follow-up treatment is necessary. Even if you’re worried an emergency call will lead to police involvement, it’s important to seek medical attention. In some jurisdictions, law enforcement will not prosecute if you call for help.
As long as fatal overdoses from opiates are so frequent—and they kill about 44 people a day—it’s important to know about naloxone and how it can save lives. Though effective treatment to deal with substance abuse and addiction means a long-term commitment to recovery, naloxone can provide a second chance for people to seek out the help they need.